Taking Amitriptyline with underactive thyroid

Just been prescribed amitriptyline (10mg) at night because of clenching jaw problems while sleeping - pain and bad clicking jaw. I am also on 100mg levothyroxine because of Hashis. Have just read on the leaflet inside that there is a warning with taking this with thyroid disease. My GP knows this of course so am loathe to contact her to ask if its ok because presumably she thinks it is. Does anyone know anything about this please?

(p.s. have been on Sertraline for depression and anxiety and the consultant I saw for the jaw problem thinks this might be causing sleep problems e.g. have the most vivid dreams every night and beginning to wonder which is reality and what I have dreamt!And it is him who has suggested I change to amitriptyline) I now feel really low with the mess that I seem to be in, all because I've been struggling to feel better. Thank you.

24 Replies

oldestnewest
  • I take 10mg Amitriptyline and also am on thyroxine. Don't think there's a probem with taking both. I've never had any problems although I'd like to get off Amitriptyline.

    Karen

  • Thanks Karen. Can I ask why you'd like to get off Amitriptyline please?

  • I've been on it a long time and have slightly raised liver enzymes which I'm unsure is caused by Amitriptyline. I only went on it because I felt so ill as I was undermedicated with thyroxine but find it difficult to come off Amitriptyline because I then can't sleep.

    Karen

  • This is most ineteresting, I was taking amitriptyline and recently also had raised liver enzymes! I have since been for a liver scan and it showed that I have fat on my liver.

    What makes you think it's the Amitriptyline that causes this?

    Regards

    Karl.

  • Because I never had Liver enzymes before I started taking it, so very interesting!

    Regards Loetitia

  • \thanks

    Karen, same withdrawal symtoms, so any other idea's to make the coming off Amtripyline easier?

    Loetitia

  • Just cutting it down slowly. I haven't managed this as yet (although did get down to half - 5mg - at one time, but I have had a lot of stress over the past couple of years so need my sleep to feel as okay as possible. I do intend to try again once things settle down. I know I ought to come off it to help myself but sleep is SO important, isn't it. I'm currently on around 12/15 mg.

    Karen

  • I had raised liver enzymes when I was on Amitriptyline. Had to see a liver surgeon. But turned out to be the Amtriptyline as they went back to normal after stopping them. Daresay they are raised again as I am back on them.

  • Does it damage the liver?

  • Thank you for that Karen. Hope you feel better than you did, despite the liver problems. Isnt it all a nightmare? You help one part of yourself and damage another. Take care.

  • If you cursor down to the l/h side of the page you will see a reference to amytriptyline

    web.archive.org/web/2010122...

  • Karlos - Just something I've heard about that Amitriptyline can cause raised liver enzymes; also heart abnormalities when take in high doses for a long time. I had a scan too but it showed nothing untoward.

    Sidneymark70 - yes it is a nightmare and doctors don't know much about medications to advise.

    Karen

  • I had a terrible jaw clenching problem that was causing be terrible migraines! A trip to the dentist helped, solving it by wearing a bite guard... The dentist actually said that my muscles round my jaw were like a body builders as I'd clenched them that much!!!!!

  • Pleased to hear you found the answer to your problem, I had been thinking this might be the answer. However I did have a bite guard made by my dentist and now I cant find it! (think my dog might have buried it in my garden along with many other missing items!!) and now I cant afford to have another one made as it was quite expensive.

  • It is expensive.Mine was part of treatment £204 for crown, fillings etc.. It was the maximum they could charge for treatment!!!!

  • Hello I am new to the forum. But 20 years ago put on Amitriptyline. I found many side effects. I have not taken it since but been put on many antidepressants over the years. Have you tried herbal medication. There is 1 available which I can recommend. Also the shop where it is available also the web site. Never give up there is help out there.

  • Would love your recommendation please Bailey please

  • And me please 😊

  • I take both, and have done now for about 18years, Ampitriptyline 100mg and 100mg thyroid however, decided to try to come off Amtriptyline today, so please can anyone help coming off suc a large dose, feel not working any longer, am ob Nitrizipan as well, far too much. Amy help appreciated, thank you

  • I was on 50mg of amitriptyline having started on 10mg. My dose was for chronic headaches. I built up a tolerance. My dr wanted me off if a year ago. I found it very difficult. I cut down very slowly. I must have taken 2-3 months. Ask for some lower dose pills so you can do this. I also came off all other pain killers too so it was a tricky time.

    Your dose is therapeutic for depression, lower doses are used for pain. Perhaps you can speak to your GP to make sure that you have the support you need.

  • I too have liver Enzymes, so there must be a link? interesting, It really must be Ampriptyline or Thyroxin, anyone else? Thank you

    Loetitia

  • I was at dr today, I am on 100mg levo and because I have dizziness, headache dry skin etc he was going to prescribe me amitriptyline! I asked if it was ok (always check)! To take with Levo and he said yes it's fine.

  • I suffered from jaw clenching, in the end it went on day and night. All I was offered was a mouth guard thing, which hardly treated the cause of the problem.

    I did loads of internet research and found many references to TMJ being linked to parasites. No joy from the doc, of course. So I bought a herbal parasite cleanse. Nothing obvious happened, a bit of a headache, but the TMJ disappeared!

  • I am on 125mg Levothyroxine, 20mg Amtripyline. And I suffer from Buxism overnight and clenching my teeth during the day when I am stressed. I have a mouth guard which I bite like mad. I set my tooth off being painful again two days ago. I take Trazodone for depression and I suffer from insomnia. I don't dream very often. I don't think the Amtripyline is effecting the Levothyroxine. I take both before bed.

You may also like...